Question 1 · Hard
A 33-year-old woman has a transient ischemic attack. She takes no medicines and is not pregnant, and blood was drawn before any anticoagulant was given. Results: RPR reactive at 1:4 (also reactive at 1:4 when she donated blood 8 months ago); TP-PA nonreactive; PT 12.0 s (reference 11.0-13.5 s); aPTT 47 s (reference 25-35 s), immediate 1:1 mix with normal plasma 45 s; dRVVT screen/confirm normalized ratio 1.9 (positive above 1.2); anticardiolipin IgG 68 GPL units (positive above 40); platelets 118 x 10^3/µL [118 x 10^9/L]. Which single explanation best accounts for all of these results?
- AAcquired factor VIII inhibitor
- BLatent syphilis, TP-PA falsely negative
- CHeparin contamination of the sample
- DAntiphospholipid antibodies
Show answerHide answer
Answer: D · Antiphospholipid antibodies
The RPR uses a cardiolipin-lecithin-cholesterol antigen, and antiphospholipid antibodies can react with it, giving a biologic false-positive result; the nonreactive TP-PA shows no treponemal antibody. A reactive RPR lasting more than 6 months, as here, points to a chronic cause such as antiphospholipid syndrome or SLE. The same antibodies act as a lupus anticoagulant: they prolong the aPTT, the 1:1 mix does not correct it, and the dRVVT ratio is positive. With a positive anticardiolipin IgG, mild thrombocytopenia and an arterial event in a young woman, the results fit antiphospholipid syndrome, and the antibodies must be confirmed at least 12 weeks later. A factor VIII inhibitor causes bleeding rather than thrombosis, and neither it nor heparin makes the RPR reactive.
- A: A factor VIII inhibitor causes bleeding, does not prolong the dRVVT and does not make the RPR reactive.
- B: TP-PA is very sensitive in latent syphilis, so a nonreactive result makes syphilis very unlikely.
- C: No heparin was given, and heparin would not make the RPR reactive.